Lupus Foundation of America Greater Ohio Chapter Logo
GREATER OHIO CHAPTER

Toll Free: 1 (888) NO-LUPUS | Phone: (440) 717-0183

Help Us Solve The Cruel MysteryTM

Donate To The Ohio Chapter

What is drug-induced lupus?

Drug-induced lupus is an auto-immune disease caused by certain medications. This illness is most likely to occur months or years after you begin taking certain medications, including hydralazine, procainamide, and isoniazid. It’s important to note that many people take these medications without ever developing these complications.

There are many other medications that can cause drug-induced lupus, including proton pump inhibitors, anti-thyroid medications, hypertension medications, and more.

Common signs and symptoms of drug-induced lupus

There are several types of lupus. The symptoms of drug-induced lupus are very similar to the symptoms of systemic lupus erythematosus (SLE), typically referred to as “lupus”. The most common signs and symptoms include: joint and muscle pain, fatigue, fever, malar rash, photosensitivity, weight loss, and serositis. Major organ involvement is less common in patients with drug-induced lupus than it is in patients with SLE.

Who is at risk of drug-induced lupus?

Little is known about who will develop drug-induced lupus and who won’t; however, other health conditions, genetics, environment, and other drug interactions are all suspected to play a role in driving risk.

Diagnosis of drug-induced lupus

Testing for drug-induced lupus varies depending on the medical history and signs and symptoms of the patient. A physical examination along with lab tests, x-rays, and in some cases, tissue samples, can be helpful in ruling out or identifying diagnoses.

Treatment of drug-induced lupus

The primary treatment for drug-induced lupus is discontinuing the medication that caused the disease. Patients need to coordinate with their healthcare team to determine how to manage the health problem that the medication was treating as well as monitor and treat the complications of drug-induced lupus.

Skip to content